View unanswered posts | View active topics It is currently Mon Apr 21, 2014 8:36 am



Reply to topic  [ 7 posts ] 
 Carbodopa/levadopa for Parkinsonian symptoms 
Author Message

Joined: Mon Dec 20, 2010 11:35 am
Posts: 18
Location: Israel
Post Carbodopa/levadopa for Parkinsonian symptoms
My mother is 82 years old and has been diagnosed with LBD for abot three years. As time progresses she is getting more and more pronounced rigidity and walking difficulties. At the suggestion of our geriatrist we started treating with Dopicar which is a levadopa/carbidopa drug at low dosage. With the passing of time she is also deteriorating significantly cognitively. A year ago she scored 5 on mini-mental, now she would score 0 as she does not respond though she understands instructions. She also has constant halucinations and is all the time trying to touch things that aren't there. A few months ago we increased her Dopicar though still low and now we are increasing yet again. The results while noticable are less spectacular. My feeling has been that her walking and eating are more important for her well being than what is left of her cognisence. This is also allowing us to keep her at home. However I still wonder if there is an alternative medication to what we are goving her that may be better for a LBD patient?

_________________
Starman*
Father of five and manager of my mum's life


Mon Sep 09, 2013 12:01 pm
Profile

Joined: Wed Dec 30, 2009 1:46 pm
Posts: 3176
Location: WA
Post Re: Carbodopa/levadopa for Parkinsonian symptoms
It's always a balancing act with PD meds. My husband has been on Sinemet [or its equivalent] since early in 2005 and is now on a high dose 5xday. Yes, it does increase his hallucinations [for which he takes Seroquel] but he would be unable to swallow without it. He also has been on the Exelon patch since 2007 and it also has an antagonistic effect on the PD meds but most experts [and neurologists] advise continuing it even when it appears not to be working. It's a muddle, for sure, but one thing seems clear from the experience of many Lewys is that drastic changes are always a bad idea.

_________________
Pat [68] married to Derek [84] for 38 years; husband dx PDD/LBD 2005, probably began 2002 or earlier; late stage and in a SNF as of January 2011. Hospitalized 11/2/2013 and discharged to home Hospice. Passed away at home on 11/9/2013.


Mon Sep 09, 2013 3:28 pm
Profile

Joined: Mon Dec 20, 2010 11:35 am
Posts: 18
Location: Israel
Post Re: Carbodopa/levadopa for Parkinsonian symptoms
Thanks mockturtle. My mum used to be on Exelon but the health fund stopped it at the beginning of the year after her last mini-mental as it is indicated only for lesser dementia symptoms. The last time we saw the neurologist was about a year ago and he didn't like the Dopicar/Sinemet at all and cut it and prescribed Seroquel for her hallucinations and fidgeting which just made her worse. When her walking got worse we then went back to the geriatrist who is gradually increasing the dose. As I said, my feeling is that she doesn't have much to lose congitive-wise and the most important thing is to keep her on her feet and eating. I just wondered if there is an alternative medication used with LBD which might get her back a bit into this world.

_________________
Starman*
Father of five and manager of my mum's life


Tue Sep 10, 2013 12:58 am
Profile

Joined: Mon Sep 09, 2013 9:16 pm
Posts: 28
Location: Texas, USA
Post Re: Carbodopa/levadopa for Parkinsonian symptoms
My Dad is 80 years old and was diagnosed initially with Alzheimer's in January 2010, almost 4 years ago. Though his neurologist hasn't diagnosed Lewy Body Disease it is fairly obvious that this is what he actually has and we will be discussing that with him at Dad's next appointment. Although, based on the meds he's been prescribing over the last few years, the neurologist may indeed be aware of this already.

Dad is currently taking Seroquel (50mg morning and evening), levadopa/carbidopa (three times a day) and the Exelon patch. The Seroquel was prescribed for the hallucinations, which he still has during the day, some times worse than others. We tried increasing the night time dose to 2 tablets, but that just made everything worse. He takes the levadopa/carbidopa for his Parkinsonism -- very rigid arms and legs, shuffling gait, etc. I've read that Seroquel can sometimes have these side effects, so I'm not certain the levadopa/carbidopa is actually doing anything. As far as the Exelon patch is concerned, Dad slowly made his way up to the current high dose available, 13.3 mg. We've never really seen any impact from Exelon, but then again he might be in even more terrible shape without it. One just never knows as far as meds are concerned.

Dad has had a lot of reactions to various meds -- he couldn't tolerate Aricept, Namenda or Stalevo. Though he seems to be rapidy declining, at least there don't seem to be any really terrible side effects from those drugs he's on. But then again, who knows? I often wonder if everything that has been happening to him as he slides downhill is actually side effects of the meds and that he'd be normal if we discontinued all of them! I know this is a ridiculous way to think. In other diseases there is always room for hope. Not for this one.

Most of the meds prescribed are supposed to help keep the patient in the middle stages of the disease for as long as possible so that the later and end stages go more quickly. If this is the result of taking the meds, I guess that's what we'll take. I'd rather have my Dad not linger in the final stages.


Sun Sep 15, 2013 4:48 pm
Profile

Joined: Mon Dec 20, 2010 11:35 am
Posts: 18
Location: Israel
Post Re: Carbodopa/levadopa for Parkinsonian symptoms
It is a balancing act between the medications. Sinemet improves the Parkinsonism but causes halucinations and the Seroquel is supposed to push back in the other direction. As I said, my mum got a bad reaction just from a low dose of Seroquel. Also reading the online literature at the time I saw that it's usefulness is thought dubious (unless of course it does help you) so I just stopped it.

Right now she seems to be taking a downturn. I also wonder if it is made worse by the change in meds. Even though they are supposed to help. She is totally uncommunicative and sits hunched over and still rigid despite the higher dose. She gets shakes and her walking is still bad. At least she's still swallowing. I need to call the doctor again today and see what he says.

_________________
Starman*
Father of five and manager of my mum's life


Mon Sep 16, 2013 12:53 am
Profile

Joined: Sun Oct 06, 2013 11:16 pm
Posts: 4
Post Re: Carbodopa/levadopa for Parkinsonian symptoms
My dad was diagnosed a little over a year ago. He is 82 and is on sinemet 4 times a day at a low dosage. I recently requested that he be taken off the sinemet because he became so somnolent(excessively sleepy) and non-verbal(only grunts in response) after a few months on the sinemet. The only way for me to be sure it is not the medication is to have a trial without it. He has not yet tapered completely off of it be already seems a little more aware(less time with eyes closed. I know even when he was soooo sleepy he was hearing and understanding us because he would smile and laugh at things that were said. He now is slowly beginning to speak more. Unfortunately, he is also starting to cough more and almost choke(on just his own saliva). It seems like we may have to choose the lesser of evils. Our neurologist said that LB patients have adverse reactions to seroquel. He said that it makes hallucinations worse so we have dad on another med for mood stabilization. It is very difficult to make sure that what we are doing is what is best for our loved ones. Is there an expected progression for LBD patients?

_________________
MariaP
loving dad with lewey body dementia and mom with vascular dementia


Mon Oct 07, 2013 1:28 am
Profile

Joined: Fri Jan 15, 2010 9:33 pm
Posts: 3118
Location: Vermont
Post Re: Carbodopa/levadopa for Parkinsonian symptoms
Seroquel has worked well for some of our LOs with LBD, so I wouldn't automatically rule it out without trying it. Start with a small dosage and see what happens.

If you read a lot of the postings on this forum as well as the books that are out there, you'll see somewhat of a progression, althought this disease if very roller-coaster- like and symptoms are not the same for everyone in an easy to observe linear pattern. Keep reading! There's a lot here and out in the marketplace now. You can search on the forum for topics or key words of most interest right now.

Best, Lynn

_________________
Lynn, daughter of 89 year old dad dx with possiblity of LBD, CBD, PSP, FTD, ALS, Vascular Dementia, AD, etc., died Nov. 30, 2010 after living in ALF for 18 months.


Mon Oct 07, 2013 10:01 am
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 7 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr